Tachy-brady Syndrome in an 85-Year-Old Woman

November 2, 2016

Tachy-brady syndrome can be a particular management challenge in an elderly patient. How would you manage Mrs Robertson?

Case review: Mrs Robertson is 85-years-old and has a long-standing history of paroxysmal atrial fibrillation (AF). After recurrent episodes of palpitations and lightheadedness, you order 48h Holter monitoring and the results lead to a diagnosis of tachy-brady syndrome, a variant of sick sinus syndrome (SSS). (Note: Holter monitor results showed multiple bursts of AF with rapid ventricular response [RVR] followed by episodes of conversion back to sinus rhythm with post-conversion pauses [longest 3.2 seconds]). There are also some AF episodes with slow ventricular response (heart rate in the 40s) and pauses in AF of as long as 5.1 seconds.

She had no improvement in her tachy- or bradyarrhythmias after discontinuation of her metoprolol and you have referred her to an electrophysiologist for a pacemaker based on:

 → Lightheadedness associated with post-conversion pauses (Class I)

 → Bradyarrhythmias that preclude taking nodal agents for RVR (Class II)

 → Sinus pause/arrest of >3 sec and pause of >5 sec while in AF

1. The electrophysiologist is most likely to recommend placement of which of the following for Mrs Robertson:

A. Atrial pacemaker

B. Right ventricular pacemaker

C. Dual chamber pacemaker

D. Dual chamber with left ventricular lead

E. Dual chamber with implantable cardiac defibrillator (ICD)

Answer, discussion, next question>>>

 

Answer: C. Dual chamber pacemaker

The appropriate device for Mrs Robertson is a dual chamber pacemaker (one atrial and one ventricular lead) given that her AF is paroxysmal. She will have episodes of sinus rhythm/sinus arrest and so the atrial lead is needed to maintain AV synchrony. If the AF were permanent, a right t ventricular pacemaker would be the choice (as the atrial lead would always be inhibited or mode switch due to AF so would be superfluous). If she had SSS without AF and without underlying His-Purkinje disease, the atrial pacemaker would be needed as her native conduction system is intact – just the SA node is dysfunctional. If she had left ventricular systolic dysfunction or a wide QRS, biventricular pacing would be selected with an added left ventricular (LV) lead to avoid LV/RV dyssynchrony. She has no current indication for an ICD indications for which include LV dysfunction, prior cardiac arrest or known high-risk cardiomyopathy (ie, hypertrophic cardiomyopathy, cardiac sarcoidosis).

 

Case. Mrs. Robertson feels much better after the pacemaker is placed and has no further complaints. At the 6-month device check, the nurse brings you a report that the patient is in AF with RVR 35% of the time with rates going as high as 150-160 bpm. You also check an echocardiogram and it shows that her previously normal left ventricular function (55-60%) has now deteriorated and her ejection fraction is 35-40%.

2. What would you recommend?

A. Do nothing as the patient is asymptomatic

B. Start metoprolol tartrate

C. Start diltiazem

D. Start amiodarone

E. Turn off pacing from the right ventricular lead (leave atrial pacing on)

Answer, discussion, next question>>>

 

Answer: B. Start metoprolol tartrate

You have to intervene for two reasons: (1) there is ongoing AF with RVR and (2) there has already been a decline in LV function (most likely a tachymyopathy due to RVR). You cannot use diltiazem in this patient as the non-dihydropirodines are contraindicated in patients with LV systolic dysfunction. Amiodarone would not be the first choice due to its toxicity and rhythm control is not desired. Turning off the RV lead would not prevent the AF with RVR, which is being conducted through the native conduction system. Now that there is a pacemaker in place, despite the presence of sinus node dysfunction, a beta-blocker can be safely used for rate control as the pacemaker will activate (from the atrial lead) if there is sinus arrest.

 

Case. Three months later, despite being on maximally tolerated beta-blocker therapy, the patient continues to have AF with RVR. The AF is now more persistent and there are no noted episodes of sinus rhythm with the pacer operating in “mode switch” format and no sensing from atrial lead (which occurs during AF).

3. Now, what is the next reasonable step in her management?

A. Add digoxin

B. Add amiodarone

C. Refer patient to electrophysiology for consideration of an AV nodal ablation

D. Any of the above

E. None of the above

Answer, discussion>>>

  style="display: none;"> \

Answer: D. Any of the above

Adding an additional agent for rate control (digoxin, amiodarone) would be a reasonable next step. If these medications continue to be unsuccessful in controlling ventricular rates, the electrophysiologist could offer her an AV nodal ablation which would have the advantage of disconnecting the atria from the ventricle thus preventing RVR; ventricular rate could be set by the pacemaker. As she is already in AF all the time, this would be a good way to manage AF. The disadvantage would be 100% right ventricular pacing, which can induce a pacemaker-related cardiomyopathy or worsen her existing LV dysfunction. Therefore, in this case, one may consider biventricular pacing (adding a left ventricular lead) in addition to AV nodal ablation.

This case illustrates many of the challenges and management dilemmas faced in elderly patients with AF and concurrent sinus node dysfunction, a situation that is frequently encountered.

 

You can review Part I of this case, here.